Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 269, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2001, 7:23 PM CDT for Lowndes County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 7:23 PM CDT (00:23 UTC)
- Expired
- May 20, 2001, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lowndes County, MS
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3650 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 210024 SVRJAN MSC087-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 723 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 800 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CALEDONIA...OR ABOUT 7 MILES NORTHEAST OF COLUMBUS AFB...MOVING EAST AT 25 MPH. THE STORM WILL REMAIN OVER RURAL LOWNDES COUNTY. HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3379 8845 3361 8844 3359 8794 3381 8795
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:46 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 20, 3:46 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT SUN MAY 20 2001 AIR MASS REMAINS VERY UNSTABLE NORTHWEST AND NORTH CENTRAL ZONES THIS AFTERNOON. THUNDERSTORMS DEVELOPING TN/NRN MS TO POTENTIALLY INITIATE CONVECTION NW AND NORTH CENTRAL SECTIONS OF FORECAST AREA AS OUTFLOW BOUNDARIES PROVIDE NECESSARY FOCUS FOR LIFT. WILL MENTION POTENTIAL FOR SEVERE THUNDERSTORMS THESE AREA FOR TONIGHT. ADDITIONALLY...POTENTIAL FOR THUNDERSTORMS LATE TONIGHT EXTREME NW ZONES AS NEXT SHORTWAVE MOVES INTO THE REGION. LEFT FRONT UPPER JET QUADRANT TO PRODUCE GOOD UPPER DIVERGENCE AFTER MIDNIGHT TONIGHT OVER NE LA...SE AR AND NW MS. MODELS ALSO FORECAST INCREASING UPWARD VERTICAL VELOCITY AND LOW LEVEL CONVERGENCE DURING THE PREDAWN HOURS MONDAY. 40-50KT 850 MB JET FORECAST INTO NW MS BY 12Z MONDAY. ETA CONTINUES TO BE SLOWER OF MODELS ON EWD PROGRESSION OF FRONT MONDAY. HOWEVER AVN HAS SLOWED EWD SPEED OF THE FRONT AND IS MORE IN LINE WITH ETA THAN IN PREVIOUS RUNS. ETA ALSO STRONGER ON DYNAMICS DURING THE DAY MONDAY WITH STRONG UPPER DIVERGENCE AND VERTICAL MOTION CONTINUING. FRONT REMAINS JUST W OF FORECAST AREA BY 00Z TUE ON THE ETA WHILE THE AVN HAS IT INTO NW MS AT THAT TIME. WILL KEEP MENTION OF SEVERE THUNDERSTORMS FOR NORTHWEST ZONES WHERE DYNAMICS STRONGEST DURING THE MORNING. MODELS SHOW DIMINISHING LOW LEVEL JET AND UPPER DIVERGENCE DURING THE DAY MONDAY...ALTHOUGH ETA MAINTAINS GOOD DIVERGENCE LONGER IN CENTRAL AREAS FOR THE EARLY AFTERNOON. COLD FRONT TRACKS EWD MONDAY NIGHT AND DYNAMICS WEAKEN RAPIDLY. MEAN RELATIVE HUMIDITY VALUES REMAIN ABOVE 70 PERCENT FOR E/SE AREAS EARLY TUE. MODELS IN GENERAL AGREEMENT THAT AIR MASS TO DRY SIGNIFICANTLY BY 18Z TUE WITH MEAN RH BELOW 50 PERCENT. WILL KEEP SLIGHT CHANCE POPS SERN ZONES FOR EARLY TUE. NCEP QPF PAINTING 1/2 TO 1 INCH OVER MOST OF NRN ZONES AND MUCH OF CENTRAL AREAS. FEW AREAS WILL SEE 1/2 TO 1 1/2 INCHES OVERNIGHT BUT AREAL AVERAGES SHOULD BE LOWER. ALSO AGREE WITH NCEP ON DIMINISHING AMOUNTS FROM THE NW MONDAY...WITH AREAS OF 1/2 TO 1 1/2 INCHES NW TO LESS THAN 1/4 INCH EXTREME SE ZONES. UNSEASONABLY COLD UPPER LOW TO PARK OVER THE REGION FOR MUCH OF THE EXTENDED PERIOD. WILL SEE CHANCE OF CONVECTION THROUGH FRIDAY...WHEN LAST SHOT OF COOLER AIR ALOFT SWINGS THROUGH WITH ASSOCIATED SHORTWAVE. UPPER TROUGH TO PIVOT OUT OF AREA BY SATURDAY SO WILL KEEP NEXT WEEKEND DRY FOR NOW. UNSEASONABLY COOL TEMPS ON TAP FOR THIS WEEK AS UPPER TROUGH SITS OVER REGION. PRELIM NUMBERS... JAN 71/84/63/74 455- MEI 69/87/66/75 3451 .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, May 20, 2:10 PM CDT, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 210 PM CDT SUN MAY 20 2001 ...THUNDERSTORMS... A VERY WARM...VERY MOIST ATMOSPHERE WILL ALLOW SOME THUNDERSTORMS THIS AFTERNOON AND EVENING TO BECOME SEVERE...MAINLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. THESE STORMS WILL BE ISOLATED IN COVERAGE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE RISK WILL AGAIN INCREASE TOWARDS SUNRISE MONDAY FOR THE MISSISSIPPI DELTA..AND SPREAD INTO MOST OF MISSISSIPPI MONDAY. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS MAY BE NEEDED FOR THIS AREA THIS AFTERNOON INTO TONIGHT. WITH DEWPOINTS IN THE LOW 70S OVER THE MISSISSIPPI DELTA...AND AFTERNOON TEMPERATURES RISING INTO THE UPPER 80S...ENOUGH INSTABILITY WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS TO FORM THIS AFTERNOON. WITH A POTENT SYSTEM MOVING FROM ARKANSAS INTO TENNESSEE AND NORTHERN-MOST MISSISSIPPI THIS AFTERNOON...OUTFLOW BOUNDARIES MOVING SOUTH INTO THE MISSISSIPPI DELTA WILL HELP TO FOCUS THE FORMATION OF CONVECTION IN THE DELTA THIS AFTERNOON AND EVENING. AS THE SUN SETS...HEATING WILL CEASE...WITH THE ATMOSPHERE BECOMING LESS AND LESS UNSTABLE THROUGH THE EVENING HOURS...AND THE CHANCE OF ANY THUNDERSTORMS BECOMING SEVERE WILL DECREASE . TOWARDS SUNRISE...ANOTHER SYSTEM WILL APPROACH THE LOWER MISSISSIPPI RIVER VALLEY...AND WITH A VERY MOIST AIRMASS IN PLACE...SEVERE THUNDERSTORMS ARE LIKELY AGAIN MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. T<HIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 20, 4:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0225 PM GRENADA MS 1.00 INCH HAIL
05/20/01 GRENADA EOC REPORTED
QUARTER-SIZED HAIL ON
THE SOUTH SIDE OF THE
CITY.Local storm report, May 20, 4:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0325 PM GRENADA MS 1.00 INCH HAIL
05/20/01 GRENADA EOC REPORTED
QUARTER-SIZED HAIL ON
THE SOUTH SIDE OF THE
CITY.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:38 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 52 min |
| May 21, 10:31 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Oktibbeha | 44 min |
| May 21, 10:58 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 21, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 26 min |
| May 21, 11:46 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 39 min |
| May 21, 1:32 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 33 min |
| May 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Simpson | 37 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 47 min |
| May 21, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 61 min |
| May 21, 6:01 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.